Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Bifurcation and symmetry breaking in applied mathematics


Author: D. H. Sattinger
Journal: Bull. Amer. Math. Soc. 3 (1980), 779-819
MSC (1980): Primary 35B32, 35B35; Secondary 20C99, 76E15
DOI: https://doi.org/10.1090/S0273-0979-1980-14823-5
MathSciNet review: 578374
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. J. F. G. Auchmuty, Bifurcating waves. Bifurcation Theory and Applications in Scientific Disciplines (O. Gurel and O. E. Rössler, eds.) Ann. New York Acad. Sci., 316 (1979), 263-278. MR 556835
  • 2. J. F. G. Auchmuty and G. Nicholis, Dissipative structures, catastrophes, and pattern formation: a bifurcation analysis, Proc. Nat. Acad. Sci. U. S. A. 71 (1974), 2748-2751. MR 440204
  • 3. J. F. G. Auchmuty and G. Nicholis, Bifurcation analysis of reaction-diffusion equations. III, Chemical oscillations, Bull. Math. Biol. 38 (1976), 325-350. MR 454358
  • 4. T. B. Benjamin, Applications of topological degree theory to problems of hydrodynamic stability, Math. Proc. Cambridge Philos. Soc. 79 (1978), 373-392. MR 428914
  • 5. T. B. Benjamin, Bifurcation phenomena in steady flows of a viscous fluid. I. Theory, II. Experiments, Proc. Roy. Soc. London Ser. A 359 (1978), 1-26; 27-43. MR 495581
  • 6. J. L. Birman, Symmetry changes, phase transitions and ferroelectricity, Ferrolectricity, Elsevier, New York, 1967.
  • 7. F. Busse, The stability of finite amplitude cellular convection and its relation to an extremum principle, J. Fluid Mech. 30 (1967), 625-650.
  • 8. F. Busse, Patterns of convection in spherical shells, J. Fluid Mech. 72 (1975), 67-85.
  • 9. F. Busse, Mathematical problems of dynamo theory, Applications of Bifurcation Theory (P. Rabinowitz, ed.), Academic Press, New York, 1977. MR 452078
  • 10. A. Chenciner and G. Iooss, Bifurcations de tores invariants, Arch. Rational Mech. Anal. 69 (1979), 109-198. MR 521266
  • 11. D. Coles, Transition in circular Couette flow, J. Fluid Mech. 21 (1965), 385-425.
  • 12. J. D. Cowan and G. B. Ermentrout, Secondary bifurcation in neuronal nets, SIAM J. Appl. Math, (to appear). MR 588504
  • 13. J. D. Cowan and G. B. Ermentrout, A mathematical theory of visual hallucination patterns, Biological Cybernetics 34 (1979), 137-150. MR 547511
  • 14. M. Crandall and P. Rabinowitz, Bifurcation, perturbation of simple eigenvalues, and linearized stability, Arch. Rational Mech. Anal. 52 (1973), 161-180. MR 341212
  • 15. M. Crandall and P. Rabinowitz, The Hopf bifurcation theorem in infinite dimensions, Arch. Rational Mech. Anal. 67 (1977), 53-72. MR 467844
  • 16. J. Dieudonné, Foundations of modern analysis, Academic Press, New York, 1969. MR 349288
  • 17. P. R. Fenstermacher, H. L. Swinney and J. P. Gollub, Dynamical instabilities and the transition to chaotic Taylor vortex, J. Fluid Mech. 94 (1979), 103.
  • 18. P. Fife, The Bénard problem for general fluid dynamical equations and remarks on the Boussinesq approximation, Indiana Univ. Math. J. 20 (1970), 303-326. MR 269176
  • 19. P. Fife, Mathematical aspects of reacting and diffusing systems, Lecture Notes in Biomath., vol. 28, Springer-Verlag, Berlin and New York, 1979. MR 527914
  • 20. J. P. Gollub and H. L. Swinney, Onset of turbulence in a rotating fluid, Phys. Rev. Letters 35 (1975), 921.
  • 21. M. Golubitsky and D. Schaeffer, A theory for imperfect bifurcation via singularity theory, Comm. Pure Appl. Math. 32 (1979), 21-98. MR 508917
  • 22. J. Guckenheimer, The bifurcation of quadratic functions, Ann. New York Acad. Sci. 316 (1979), 78-85. MR 556824
  • 23. H. Haken, Laser theory, Handbuch der Physik, vol. XXV/2C, Springer-Verlag, Berlin, 1970. MR 694694
  • 24. M. Hénon and Y. Pomeau, Two strange attractors with a simple structure, Turbulence and Navier-Stokes Equations, (R. Temam, ed.) Lecture Notes in Math., vol. 565, Springer-Verlag, Berlin and New York, 1975. MR 448436
  • 25. D. Henry, Geometric theory of semilinear parabolic equations, Univ. of Kentucky Lecture Notes, 1974.
  • 26. K. Hepp and E. H. Lieb, Phase transitions in reservoir-driven open systems with applications to lasers and superconductors, Helvetica Physica Acta 46 (1973), 574-603.
  • 27. M. Herschkowitz-Kaufman and T. Erneux, The bifurcation diagram of model chemical reactions, Ann. New York Acad. Sci. 316 (1979), 296-313. MR 556837
  • 28. E. Hopf, Abzweigung liner Periodischen Lösung eines Differential Systems, Berichten der Math.-Phys. Klasse der Sächisten Akademie der Wissenschaften zu Leipzig 94 (1942), 1-22.
  • 29. E. Hopf, A mathematical example displaying features of turbulence, Comm. Pure Appl. Math. 1 (1948), 303-322. MR 30113
  • 30. G. W. Hunt, Imperfection-sensitivity of semi-symmetric branching, Proc. Roy. Soc. London Ser. A 357 (1977), 193-211. MR 478963
  • 31. G. Iooss, Existence et stabilité de la solution périodique secondaire intervenant dans les problèmes d'évolution du type Navier-Stokes, Arch. Rational Mech. Anal. 47 (1972), 301-329. MR 346350
  • 32. G. Iooss, Bifurcation of maps and applications, North-Holland, Amsterdam, 1979. MR 531030
  • 33. G. Iooss and D. Joseph, Bifurcation and stability of nT periodic solutions branching from T-periodic solutions at points of resonance, Arch. Rational Mech. Anal. 66 (1977), 135-172. MR 501154
  • 34. G. Iooss and D. Joseph, The behavior of solutions lying on an invariant 2-torus arising from the bifurcation of a periodic solution, Trends and Applications of Pure Mathematics to Mechanics, vol. 3, Pitman, New York, 1979 MR 659692
  • 35. V. Iudovic, Stability of steady flows of viscous incompressible fluids, Soviet Physics Dokl. 10 (1965), 293-295.
  • 36. V. Iudovic, On the origin of convection, Prikl. Mat. Meh. 30 (1966), 1193-1199. MR 221816
  • 37. V. Iudovic, On the stability of self-oscillations of a liquid, Soviet Math. Dokl. 11 (1970), 1543-1546.
  • 38. V. Iudovic, Appearance of auto-oscillations in a fluid, Prikl. Mat. Meh. 35 (1971), 638-655. MR 381502
  • 39. M. V. Jaric and J. L. Birman, New algorithms for the Molien junctions, J. Math. Phys. 18 (1977), 1456-1458. MR 491924
  • 40. D. Joseph, Remarks about bifurcation and stability of quasi-periodic solutions which bifurcate from periodic solutions of the Navier-Stokes equations, Nonlinear Problems in the Physical Sciences and Biology, Lecture Notes in Math., vol. 322, Springer-Verlag, Berlin and New York, 1973.
  • 41. D. D. Joseph, Stability of fluid motions. I, II, Springer-Verlag, Berlin and New York, 1976. MR 449147
  • 42. D. D. Joseph and D. H. Sattinger, Bifurcating time periodic solutions and their stability, Arch. Rational Mech. Anal. 45 (1972), 75-109. MR 387844
  • 43. H. Kielhöfer, Stability and semilinear evolution equations in Hilbert space, Arch. Rational Mech. Anal. 57 (1974), 150-165. MR 442405
  • 44. J. P. Keener and H. B. Keller, Perturbed bifurcation theory, Arch. Rational Mech. Anal. 50 (1973), 159-175. MR 336479
  • 45. J. P. Keener, Perturbed bifurcation theory at multiple eigenvalues, Arch. Rational Mech. Anal. 56 (1974), 348-366. MR 355710
  • 46. K. Kirchgässner and H. Kielhöfer, Stability and bifurcation in fluid dynamics. Rocky Mountain J. Math. 3 (1973), 275-318. MR 319457
  • 47. K. Kirchgässner and P. Sorger, Branching analysis for the Taylor problem, Quart J. Mech. Appl. Math. 22 (1969), 183-209. MR 250555
  • 48. J. G. Kirkwood and E. Monroe, Statistical mechanics of fusion, J. Chem. Phys. 9 (1941), 514-526.
  • 49. E. L. Koschmieder, Benard convection, Advances in Chem. Phys. 26 (1974), p. 177.
  • 50. J. J. Kozak, Phase transitions as a problem in bifurcation theory, Ann. New York Acad. Sci. 316 (1979), 417-432. MR 556847
  • 51. L. Landau, On the problem of turbulence, C.R. Acad. Sci. USSR 44 (1944), 311. MR 11997
  • 52. O. E. Lanford, Bifurcation of periodic solutions into invariant tori: the work of Ruelle and Tokens, Lecture Notes in Math., vol. 322, Springer-Verlag, Berlin and New York, 1973.
  • 53. R. Larter and P. Ortoleva, Self-electophoretic phenomena, J. Theoret. Biol, (to appear).
  • 54. N. Levinson, A second order differential equation with singular solutions, Ann. of Math. 50 (1949), 127-153. MR 30079
  • 55. E. N. Lorenz, Deterministic nonperiodic flow, J. Atmospheric Sci. 20 (1963), 130-141.
  • 56. G. Yu Lyabarskiĭ, The application of group theory in physics, Pergamon Press, New York, 1960. MR 116926
  • 57. W. V. R. Malkus and G. Veronis, Finite amplitude cellular convection, J. Fluid Mech. 4 (1958), 225-269. MR 135012
  • 58. J. Marsden and M. McCracken, The Hopf bifurcation and its applications, Lecture Notes in Appl. Math. Sci. vol. 18, Springer-Verlag, Berlin and New York, 1976. MR 494309
  • 59. R. M. May, Bifurcations and dynamic complexity in ecological systems, Ann. New York Acad. Sci., 316 (1979), 517-529. MR 556854
  • 60. J. B. McLeod and D. H. Sattinger, Loss of stability and bifurcation at a double eigenvalue, J. Functional Anal. 14 (1973), 62-84. MR 353079
  • 61. L. Michel, Les brisures spontanées de symétrie en physique, J. Phys. 36 (1975), C7/41-C7/51.
  • 62. L. Michel and L. A. Radicati, The geometry of the octet, Ann. Inst. Henri Poincaré, Sect A 18 (1973), 185-214. MR 325036
  • 63. L. Michel and L. A. Radicati, Properties of the breaking of hadronic internal symmetry, Ann. of Physics 66 (1971), 758-783. MR 285208
  • 64. W. Miller, Symmetry groups and their applications, Academic Press, New York, 1972. MR 338286
  • 65. J. Neimark, On some cases of periodic motions depending on parameters, Dokl. Akad. Nauk. SSR 129 (1959), 736-739. MR 132256
  • 66. H. G. Othmer, Applications of bifurcation theory in the analysis of spatial and temporal pattern formation, Ann. New York Acad. Sci. 316 (1979), 64-77. MR 556823
  • 67. H. G. Othmer and L. E. Scriven, Nonlinear aspects of dynamic pattern in cellular networks, J. Theoret Biol. 43 (1974), 83-112.
  • 68. G. Prodi, Theoremi di tipo locale per il sistema di Navier-Stokes e stabilita delle soluzioni stazionari, Rend. Sem. Mat. Univ. Padova 32 (1962), 374-397. MR 189354
  • 69. P. Rabinowitz, Existence and nonuniqueness of rectangular solutions of the Bénard problem, Arch. Rational Mech. Anal. 24 (1968), 32-57. MR 233557
  • 70. H. J. Raveché and C. A. Stuart, Bifurcation of solutions with crystalline symmetry, J. Math. Phys. 17 (1976), 1949-1953. MR 418776
  • 71. E. L. Riess, Imperfect bifurcation, Applications of Bifurcation Theory (P. Rabinowitz, ed.), Academic Press, New York, 1977. MR 445957
  • 72. P. H. Roberts, Dynamo theory, Mathematical Problems in the Geophysical Sciences, Lectures in Appl. Math. vol. 14, Amer. Math. Soc., Providence, R. I., 1971.
  • 73. O. Rössler, Continuous chaos-from prototype equations, Ann. New York Acad. Sci. 316 (1979), 376-392. MR 556843
  • 74. D. Ruelle and F. Takens, On the nature of turbulence, Comm. Math. Phys. 20 (1971), 167-192. MR 284067
  • 75. D. Ruelle, The Lorenz attractor and the problem of turbulence, Turbulence and Navier-Stokes Equations (R. Temam, ed.), Lecture Notes in Math., vol. 565, Springer-Verlag, Berlin and New York, 1975. MR 467839
  • 76. R. Sacker, On invariant surfaces and bifurcation of periodic solutions of ordinary differential equations, New York University IMM-NYU, 333 (1964).
  • 77. D. Sather, Branching of solutions of nonlinear equations, Rocky Mountain J. Math. 3 (1973), 204-250. MR 336484
  • 78. D. Sather, Branching and stability for nonlinear gradient operators, Nonlinear Analysis (Cesari, Kannan, and Weinberger, eds.), Academic Press, New York, 1978. MR 500357
  • 79. D. H. Sattinger, The mathematical problem of hydrodynamic stability, J. Math. Mech. 19 (1970), 797-817. MR 261182
  • 80. D. H. Sattinger, Stability of bifurcating solutions by Leray-Schauder degree, Arch. Rational Mech. Anal. 43 (1971), 154-166. MR 336485
  • 81. D. H. Sattinger, Bifurcation of periodic solutions of the Navier-Stokes equations, Arch. Rational Mech. Anal. 41 (1971), 68-80. MR 272257
  • 82. D. H. Sattinger, Topics in stability and bifurcation theory, Lecture Notes in Math., vol. 309, Springer-Verlag, Berlin and New York, 1973. MR 463624
  • 83. D. H. Sattinger, Group representation theory and branch points of nonlinear functional equations, SIAM J. Math. Anal. 8 (1977), 179-201. MR 438383
  • 84. D. H. Sattinger, Group representation theory, bifurcation theory, and pattern formation, J. Functional Anal. 28 (1978), 58-101. MR 493378
  • 85. D. H. Sattinger, Selection mechanisms for pattern formation, Arch. Rational Mech. Anal. 66 (1977), 31-42. MR 488129
  • 86. D. H. Sattinger, Bifurcation from rotationally invariant states, J. Math. Phys. 19 (1978), 1720-1732. MR 500398
  • 87. D. H. Sattinger, Group theoretic methods in bifurcation theory, Lecture Notes in Math., vol. 762, Springer-Verlag, Berlin and New York, 1979. MR 551626
  • 88. R. A. Schmitz, G. T. Renola and P. C. Garrigan, Observations of complex dynamic behavior in the H, Ann. New York Acad. Sci. 316 (1979), 638-651.
  • 89. S. Smale, Differential dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817. MR 228014
  • 90. J. T. Stuart, On the nonlinear mechanics of wave disturbances in stable and unstable parallel flows, J. Fluid Mech. 9 (1960), 353-370. MR 128228
  • 91. G. I. Taylor, Stability of a viscous fluid contained between two rotating cylinders, Philos. Trans. Roy. Soc. Ser. A 223 (1923), 284-343.
  • 92. E. E. Tareva, On a microscopic approach to the theory of polymorphic phase transitions, Physics Letters 49 A (1974), 309-310.
  • 93. E. E. Tareva and T. I. Trapezina, The bifurcation approach to the theory of the first order isotropic-nematic phase transition, Physics Letters 60 A (1977), 217-218.
  • 94. J. M. T. Thompson, Bifurcational aspects of catastrophe theory, Ann. New York Acad. Sci. 316 (1979), 553-571. MR 556858
  • 95. V. A. Trenogin and B. V. Loginov, The use of group properties to determine multi-parameter families of solutions of nonlinear equations, Mat. Sb. 85 (127) (1971), 440-454; English transl. Math. USSR Sbornik 14 (1971), 438-452. MR 283642
  • 96. A. M. Turing, The chemical basis of morphogenesis, Philos. Trans. Royal Soc. London Ser. B 237 (1952), 37-72.
  • 97. M. M. Vainberg and V. A. Trenogin, The methods of Lyapounov and Schmidt in the theory of nonlinear equations and their further development, Russian Math. Surveys 17 (1962), 1-60. MR 154113
  • 98. M. M. Vainberg and V. A. Trenogin, Theory of branching of solutions of nonlinear equations, Noordhoff, Leyden, 1974.
  • 99. W. Velte, Stabilitätsverhalten und verzwergung stationäres Lösungen der Navier-Stokes-schen Gleichungen, Arch. Rational Mech. Anal. 16 (1964), 97-125. MR 182240
  • 100. H. Weinberger, On the stability of bifurcating solutions, Nonlinear Analysis (Cesari, Kannan, and Weinberger, eds.), Academic Press, New York, 1978. MR 508719
  • 101. J. D. Weeks, S. A. Rice and J. J. Kozak, Analytic approach to the theory of phase transitions, J. Chem. Phys. 52 (1970), 2416-2426. MR 266559
  • 102. E. Wigner, Group theory and atomic spectra, Academic Press, New York, 1959. MR 106711

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1980): 35B32, 35B35, 20C99, 76E15

Retrieve articles in all journals with MSC (1980): 35B32, 35B35, 20C99, 76E15


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1980-14823-5

American Mathematical Society